Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 55, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 13, 2021, 8:00 PM EDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 8:00 PM EDT (00:00 UTC)
- Expired
- Jul 13, 2021, 8:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 40.0 mph
The radar
The Ft Drum radar (KTYX), 47 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843
WHUS51 KBUF 140000
SMWBUF
LOZ045-064-065-140045-
/O.NEW.KBUF.MA.W.0055.210714T0000Z-210714T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
800 PM EDT Tue Jul 13 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from North Pond to Cape Vincent...
* Until 845 PM EDT.
* At 759 PM EDT, a strong thunderstorm was located near Stony Point,
or 19 nm north of Mexico Bay, moving east at 25 knots.
HAZARD...Wind gusts to 40 knots and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Pillar Point, Black River Bay, Tibbets Point, Southwick Beach,
Sackets Harbor, North Pond, Henderson Harbor, Westcott Beach,
Chaumont Bay, Stony Point, Sandy Island Beach and Cape Vincent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4393 7608 4387 7609 4382 7618 4371 7616
4368 7611 4364 7611 4363 7613 4366 7657
4389 7660 4409 7644 4412 7638 4413 7625
4412 7627 4411 7624 4412 7621 4411 7616
4414 7613 4414 7607 4394 7604
TIME...MOT...LOC 2359Z 261DEG 26KT 4382 7644
HAIL...<.75IN
WIND...40KTS
$$
JLAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 13, 5:28 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 13, 5:28 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 528 PM EDT Tue Jul 13 2021 .SYNOPSIS... Strong to severe storms and heavy downpours are expected this evening. Then, after a break later this evening into the overnight, additional showers and storms are expected on Wednesday, particularly east of the Genesee valley. && .NEAR TERM /THROUGH WEDNESDAY/... ...Strong to severe storms into early this evening with tropical downpours as well... Main concern for this evening will be developing severe weather. There are several areas of focus... from west to east: 1) A line from Eastern Lake Erie SSE to NW PA will affect much of WNY this eve. Timing for this is now through 6PM for the Southern Tier along the PA border, and roughly 6-8PM for Metro BUF and surrounding areas (Southtowns first, Northtowns last). The line has weakened a little over the past hour, but should restrengthen, particularly on its south side, as it moves NE into the Southern Tier and Upper Genesee Valley. 2) Much of the Genesee Valley will see the above noted line move through a little later, roughly 7-9PM. There's a possibility that additional convection may form ahead of line, which reduces confidence in timing a little. 3) The biggest concern is E/SE of Lake Ontario, where the best shear, both speed and directional, buoyancy, and boundaries are found. Expect a variety of discrete cells through early this evening, followed possibly by a line later this evening. Within the warm sector, we have shear of 30 kts west to 45kts east and MLCAPE between 1500-2000J/kg. Given continual high wbzero heights 13+kft per 18z BUF sounding and very high PWATS toward 2 inches, main severe hazard will be damaging wind gusts. Severe thunderstorm watch is in effect for our entire area, except St. Lawrence River, through 11 PM. Torrential downpours expected too, but storms will be moving more so than last couple days. Thus, main flooding potential will be if storms train resulting in multiple episodes of heavy rain at one spot. Considered flash flood watch east of Lake Ontario where majority of high res guidance indicates heaviest rain occurs closer to warm front into this evening, but since those ares didn't see widespread heavy rain last night (few spots saw 0.60-1.00) plan is to handle flash flooding hazard with warnings if needed. Majority of thunderstorm activity wanes mid evening onward, first over WNY then by late evening east of Lake Ontario. Otherwise continued warm and sultry. Wednesday...subtle remnants of longwave trough will pass through the region. This will be enough to touch off another round of showers and thunderstorms. Greatest potential for heavy rain will be east of the Genesee valley. Not as much severe, though. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Mid-level shortwave trough axis will cross NY state Wednesday night, allowing for some slight ridging across the region in its wake. This will result in a much welcomed period of dry weather, albeit brief as surface high pressure will slide across the region Wednesday night into Thursday. Then residuals of the dry air from the high will linger across the area Thursday prolonging the dry period. Meanwhile, the aforementioned mid-level shortwave will have pulled the longwave trough axis eastward over the Upper and Central Great Lakes Thursday and Friday, which correlates to a surface low and attendant cold front crossing the Great Lakes Thursday. Synoptic forcing will slowly infringe on the area Thursday night causing chances for showers and thunderstorms to increase from northwest to southeast. Due to the slow moving nature of the cold front, showers and thunderstorms ahead of the front will most likely enter Western New York early Friday morning, where it will then cross the area through the day Friday and Friday night. Through this period, the region will lie under southwesterly flow, advecting warm air into New York State. Highs Thursday will climb into the mid to upper 80s. Friday will continue to be on the warm side with highs in the upper 70s to mid 80s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... An upper level trough will move overhead while the front slows down as it moves into Pennsylvania and central NY Saturday. This will promote the chance for showers across the region with better coverage across interior portions of the forecast area. Storms are also possible in vicinity of the front. The upper level trough and front will linger with the chance of showers and storms lasting through the weekend. Temperatures will fall to near-normal through the weekend. High pressure likely Monday with mostly dry conditions expected, except for a few showers possible late Monday for the eastern portions of the area. Mostly dry conditions for Tuesday as well, but a few scattered showers can't be ruled out. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... Mainly VFR conditions are anticipated through the evening, but with a threat of strong to severe thunderstorms into the early evening. All sites will see a chance of stronger thunderstorms with MVFR conditions. Right now, greatest chances for more persistent showers and thunderstorms into early evening. Wind gusts over 40 kts and torrential downpours will be the primary hazards during thunderstorms. Any convection this evening will die off during the overnight. While general VFR conditions will be in place during the first half of the night outside of any leftover convection...cigs will lower to IFR to MVFR levels during the wee hours of Wednesday morning. Outlook... Wednesday...Generally VFR, but with periods of MVFR/IFR early Wednesday afternoon in showers and thunderstorms. Thursday through Saturday...Mainly VFR. A chance of showers and thunderstorms in the afternoon. && .MARINE... A relatively weak sfc pressure gradient in the wake of warm front will keep gentle to occasionally moderate breezes in place throughout the Lower Great Lakes through tonight. While this will be accompanied by negligible wave action...there will be a heightened risk for strong thunderstorms. Mariners should be alert for possible statements and special marine warnings through early this evening. Once the threat for thunderstorms dies off late this evening... moderate south to southwest breezes will be in place for the overnight. On Wednesday...moderate southwesterlies will be found throughout the region with more thunderstorms possible. While choppy conditions will be possible at times on Lake Erie...small craft advisory conditions are not expected to be met. A narrow window of fair weather will be in place for Thursday with moderate southerlies and manageable waves in the forecast. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...JLA/RSH/Zaff SHORT TERM...EAJ LONG TERM...HSK/SW AVIATION...JLA/RSH/Zaff MARINE...JLA/RSH
Hazardous weather outlook, Jul 13, 7:46 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 746 PM EDT Tue Jul 13 2021 NYZ001>008-011>014-021-150000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Wyoming-Livingston-Ontario-Allegany- 746 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms on Wednesday could contain another round of torrential downpours, especially east of the Genesee valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-020-085-150000- Northern Erie-Chautauqua-Cattaraugus-Southern Erie- 746 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms on Wednesday could contain another round of torrential downpours, especially east of the Genesee valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-150000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 746 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-150000- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 746 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 13, 5:47 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG RIPLEY 42.27N 79.71W
07/13/2021 CHAUTAUQUA NY 911 CALL CENTER
TREES DOWN IN SOUTH RIPLEY.
0455 PM TSTM WND DMG SHERMAN 42.16N 79.60W
07/13/2021 CHAUTAUQUA NY 911 CALL CENTER
TREES DOWN IN SHERMAN.
0455 PM TSTM WND DMG PANAMA 42.08N 79.49W
07/13/2021 CHAUTAUQUA NY 911 CALL CENTER
TREES DOWN IN PANAMA.
&&Local storm report, Jul 13, 5:57 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
557 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 S SHERMAN 42.15N 79.60W
07/13/2021 CHAUTAUQUA NY BROADCAST MEDIA
TREE DOWN ON I-86 EASTBOUND NEAR EXIT 14.
&&Local storm report, Jul 13, 6:31 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
631 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG SCRIBA 43.46N 76.42W
07/13/2021 OSWEGO NY 911 CALL CENTER
TREES AND POWERLINES DOWN IN SCRIBA. TIME
ESTIMATED BASED UPON RADAR.
&&Special weather statement, Jul 13, 7:05 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
705 PM EDT Tue Jul 13 2021
NYZ007-132330-
Jefferson-
705 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...
At 705 PM EDT, a strong thunderstorm was located over Redwood, or 15
miles north of Fort Drum, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kring Point State Park, Redwood, Alexandria Bay, Theresa, Plessis,
Oxbow and Muskellunge Lake.
This includes Interstate 81 near exit 50.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4440 7583 4439 7584 4432 7568 4429 7560
4418 7570 4428 7598 4434 7597 4440 7586
TIME...MOT...LOC 2305Z 213DEG 28KT 4428 7580
MitchellLocal storm report, Jul 13, 7:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
734 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG SALAMANCA 42.17N 78.72W
07/13/2021 CATTARAUGUS NY 911 CALL CENTER
SEVERAL REPORTS OF TREES DOWN...TREES ON
CARS...TREES ON HOUSES AND POWERLINES DOWN
IN SALAMANCA.
0617 PM TSTM WND DMG CARROLLTON 42.12N 78.65W
07/13/2021 CATTARAUGUS NY 911 CALL CENTER
TREES DOWN IN CARROLLTON. TIME ESTIMATED
BASED ON RADAR.
0622 PM TSTM WND DMG ALLEGANY 42.09N 78.49W
07/13/2021 CATTARAUGUS NY 911 CALL CENTER
TREES DOWN IN ALLEGANY. TIME ESTIMATED BASED
ON RADAR.
0628 PM TSTM WND DMG OLEAN 42.09N 78.43W
07/13/2021 CATTARAUGUS NY 911 CALL CENTER
TREES DOWN IN OLEAN. TIME ESTIMATED BASED ON
RADAR.
&&Local storm report, Jul 13, 7:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
759 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG OSCEOLA 43.50N 75.72W
07/13/2021 LEWIS NY 911 CALL CENTER
TREE ON A POWERLINE IN OSCEOLA. TIME
ESTIMATED BASED ON RADAR.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:04 PM EDT | Areal Flood Warning | BUF | Monroe | 3 hr |
| Jul 13, 8:04 PM EDT | Special Weather Statement | BUF | Jefferson | 41 min |
| Jul 13, 8:16 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 44 min |
| Jul 13, 8:28 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Jul 13, 8:35 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 55 min |
| Jul 13, 9:03 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 27 min |
| Jul 13, 9:25 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Jefferson, Lewis, Oswego | 65 min |
| Jul 13, 9:38 PM EDT | Special Marine Warning | BUF | 82 min | |
| Jul 13, 10:17 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 73 min |
| Jul 14, 4:07 AM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua, Erie | 3 hr |
| Jul 14, 5:45 AM EDT | Special Weather Statement | BUF | Wyoming | 60 min |
| Jul 14, 7:15 AM EDT | Areal Flood Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Wyoming | 3 hr |
| Jul 14, 2:16 PM EDT | Special Weather Statement | BUF | Niagara | 59 min |
| Jul 14, 3:26 PM EDT | Special Weather Statement | BUF | Genesee | 49 min |
| Jul 14, 5:03 PM EDT | Special Weather Statement | BUF | Ontario | 57 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.